Overview

About paracetamol for adults

Brand names: Disprol, Hedex, Medinol and Panadol.

Paracetamol is a common painkiller used to treat aches and pain. It can also be used to reduce a high temperature.

It's available to buy from a pharmacy or shop but you may be able to get it on prescription if you have long-term pain. It comes as tablets, capsules, syrup, powder that you mix with water, or suppositories.

Paracetamol is also available combined with other painkillers and anti-sickness medicines. It is used in a wide range of cold and flu remedies.

Key facts

  • Paracetamol can take up to an hour to work.
  • The usual dose of paracetamol is 1 or 2 500mg tablets at a time up to 4 times in 24 hours with a maximum of 8 tablets in 24 hours
  • Do not take paracetamol with other medicines containing paracetamol because there is a risk of overdose
  • Paracetamol is safe to take during pregnancy and while breastfeeding, at recommended doses.
  • It may not be safe for you to drink alcohol with paracetamol if you have certain health conditions, such as liver problems. Check the leaflet that comes with your medicine.

Who can take paracetamol

Most people aged 16 and over can take paracetamol. You can also take it if you are pregnant or breastfeeding.

Who may not be able to take paracetamol

Paracetamol is not suitable for some people. To make sure it's safe for you, tell your doctor or pharmacist if you:

  • have ever had an allergic reaction to paracetamol or any other medicine
  • have liver or kidney problems
  • regularly drink more than the maximum amount of alcohol recommended (14 units a week)

If you weigh less than 50kg (8 stone), check with your doctor or pharmacist. You may need to take a lower dose.

How and when to take paracetamol for adults

Paracetamol is available as tablets, capsules, syrup, powder and suppositories. Follow the instructions on the medicine packet.

Dosage and strength

Paracetamol comes as tablets, capsules, a syrup you swallow, a powder you add to water and a suppository. They come in different strengths:

  • tablet – 500mg or 1g
  • capsule – 500mg
  • syrup you swallow (oral solution) – 120mg, 250mg or 500mg in 5ml
  • powder you add to water and drink
  • suppository (medicine that you push gently into your bottom) – 60mg to 1g

If you're taking the syrup or powder, check the instructions for how much to take.

The usual dose for adults is either 500mg or 1g.

If you weigh less than 50kg (8 stone), check the maximum dose you can take with your doctor or pharmacist.

Important

Adults can take 2 , 500mg tablets, 4 times in 24 hours. You must wait at least 4 hours between doses. Do not take more than 8 tablets in 24 hours.

How to take it

Tablets or capsules

Swallow paracetamol tablets or capsules with a drink of water. You can take it with or without food.

Syrup

Paracetamol as syrup usually comes in a bottle with a cap that can be used to measure out the right dose. Do not use a kitchen spoon to take your medicine as this will not measure the right amount. Check the medicine packet for more information.

Powder

Check that the sachet has not torn and is not already open. If it is, throw it away.

Empty 1 sachet of powder into a drink of water and stir well to dissolve before drinking.

Suppositories

  1. Go to the toilet beforehand if you need to.
  2. Wash your hands before and after using the medicine. Also clean around your anus with mild soap and water, rinse and pat dry.
  3. Unwrap the suppository.
  4. Gently push the suppository into your anus with the pointed end first. It needs to go in about 3 centimetres (1 inch).
  5. Sit or lie still for about 15 minutes. The suppository will melt inside your anus. This is normal.

How long to take it for

If you're taking paracetamol for a short-lived pain like a headache, you may only need to take it for a day or two.

You may need to take paracetamol for longer if you have a long-term health problem that causes pain.

It's safe to take paracetamol regularly for many years, as long as you do not take more than the recommended dose.

If you forget to take it

If you take paracetamol regularly and miss a dose, take it as soon as you remember, unless it's within 4 hours of your next dose. In this case, skip the missed dose and take your next dose at the usual time.

Do not take an extra dose to make up for a missed one.

If you forget doses often, it may help to set an alarm to remind you. You could also ask your pharmacist for advice on other ways to help you remember to take your medicine.

If you take too much

Taking 1 or 2 extra tablets is unlikely to harm you. Do not take more than 8 tablets in 24 hours.

Taking too much paracetamol can be dangerous and you may need treatment. Too much paracetamol can cause liver damage.

Contact 111 for advice now if:

  • you take too much paracetamol, even if you feel well

If you need to go to your nearest A&E, do not drive yourself. Get someone else to drive you, or call for an ambulance.

Take the paracetamol packet or leaflet inside it plus any remaining medicine with you.

Common side effects

Paracetamol very rarely causes side effects if you take it at the right dosage.

If you're worried about a side effect or notice anything unusual, talk to your pharmacist or doctor.

Serious allergic reaction

In rare cases, it's possible to have a serious allergic reaction (anaphylaxis) to paracetamol.

Call 999 or go to A&E now if:

  • you get a skin rash that may include itchy, red, swollen, blistered or peeling skin
  • you're wheezing
  • you get tightness in the chest or throat
  • you have trouble breathing or talking
  • your mouth, face, lips, tongue or throat start swelling

You could be having a serious allergic reaction and may need immediate treatment in hospital.

Other side effects

These are not all the side effects of paracetamol. For a full list, see the leaflet inside your medicine packet.

You can report any suspected side effect using the Yellow Card safety scheme.

Visit Yellow Card for further information

 

Paracetamol and pregnancy

Paracetamol is the first choice of painkiller if you're pregnant. It is commonly taken during pregnancy and does not harm your baby.

Paracetamol and breastfeeding

You can take normal doses of paracetamol (1 or 2 500mg tablets, every 4 hours up to 4 times in 24 hours with a maximum of 8 tablets in 24 hours) if you are breastfeeding.

Paracetamol is a first-choice painkiller during breastfeeding. It passes into breast milk in very small amounts. The amount of paracetamol your baby gets is far less than what they would get from a dose of paracetamol given to them directly.

It has been used during breastfeeding for many years without any negative effects on children.

Paracetamol and fertility

There's no good evidence to suggest that taking paracetamol will reduce fertility in either men or women.

Find out more about how paracetamol can affect you and your baby on the Best Use of Medicines in Pregnancy (BUMPS) website.

Cautions with other medicines

It's safe to take paracetamol with most prescription medicines, including antibiotics.

Paracetamol is not suitable for some people. Talk to your doctor if you take:

  • warfarin, a medicine to prevent blood clots – paracetamol can increase the risk of bleeding if you take it regularly
  • medicine to treat epilepsy
  • medicine to treat tuberculosis (TB)

Taking paracetamol with other painkillers

It's safe to take paracetamol with other types of painkiller that do not contain paracetamol, such as ibuprofen, aspirin or codeine.

Do not take paracetamol alongside other medicines that contain paracetamol. If you take 2 different medicines that contain paracetamol, there's a risk of overdose.

Mixing paracetamol with herbal remedies and supplements

Paracetamol is not generally affected by also taking herbal remedies or supplements.

There's not enough information to say whether complementary medicines, herbal remedies and supplements are safe to take with paracetamol. They're not tested in the same way as pharmacy and prescription medicines. They're generally not tested for the effect they have on other medicines.

Medicine safety

Tell your doctor or pharmacist if you're taking any other medicines, including herbal remedies, vitamins or supplements.

Common questions about paracetamol for adults

How does paracetamol work?

Paracetamol seems to work by blocking the chemical messengers in the brain that tell your body that you have pain. It also reduces a high temperature by affecting the chemical messengers in an area of the brain that regulates body temperature.

How long does it take to work?

Paracetamol can take up to an hour to work. It keeps on working for about 5 hours.

Are there any long-term side effects?

It's safe to take paracetamol regularly for many years as long as you do not take more than the recommended dose.

How does paracetamol compare to ibuprofen?

The type of medicine you need to treat your pain depends on what type of pain you have.

Paracetamol and ibuprofen work in different ways, so paracetamol is better than ibuprofen for some types of pain.

Paracetamol is usually best for most types of pain, including headaches and stomach ache. Ibuprofen may be better for period pain or toothache. Some people find ibuprofen better than paracetamol for back pain.

How does paracetamol compare to other painkillers?

If paracetamol does not work, there are other painkillers you can try, including:

  • ibuprofen
  • codeine
  • aspirin

Ibuprofen and similar painkillers are available as creams or gels that you rub on to the part of your body that's painful.

Some painkillers are only available on prescription.

Talk to your doctor or pharmacist about other treatment options that might be more suitable for you, such as exercise or physiotherapy.

Will it affect my contraception?

Paracetamol does not affect any type of contraception, including the combined pill or emergency contraception.

Can I drive or ride a bike?

Taking paracetamol will not affect your ability to drive or cycle.

Can I drink alcohol while taking paracetamol?

Drinking a small amount of alcohol while taking paracetamol is usually safe. Try to keep to the recommended guidelines of no more than 14 units of alcohol a week. A standard glass of wine (175ml) is 2 units. A pint of lager or beer is usually 2 to 3 units of alcohol.

It may not be safe for you to drink alcohol with paracetamol if you have certain health conditions, such as liver problems. Check the leaflet in your medicine packet to find out whether it's safe to drink alcohol when taking paracetamol.

Is there any food or drink I need to avoid?

You can eat and drink normally while taking paracetamol.

You can safely take paracetamol (but not ibuprofen) on an empty stomach.



The information on this page has been adapted by NHS Wales from original content supplied by NHS UK NHS website nhs.uk
Last Updated: 20/12/2022 13:40:18